Alert archive / Georgia / Tornado Warnings in 2020

Tornado Warning 73, NWS Tallahassee, FL

September 16, 2020Brooks County, Cook County, Lowndes County, Georgia

NWS Tallahassee, FL issued this tornado warning at Sep 16, 2020, 4:47 PM EDT for Brooks County, Cook County, Lowndes County, Georgia. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 16, 2020, 4:47 PM EDT (20:47 UTC)
Expired
Sep 16, 2020, 5:15 PM EDT
In force
28 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Brooks County, GA, Cook County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 41 km from the middle of the area, began a volume at 20:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 4:50 PM EDTTORNADO3 Ne Morven, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 16, 6:55 AM EDTTornado WatchSPC14 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.8 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2020-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2020-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 286 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
286 m²/s²
0-3 km storm-relative helicity
397 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

373 
WFUS52 KTAE 162047
TORTAE
GAC027-075-185-162115-
/O.NEW.KTAE.TO.W.0073.200916T2047Z-200916T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Tallahassee FL
447 PM EDT Wed Sep 16 2020

The National Weather Service in Tallahassee has issued a

* Tornado Warning for...
  Southern Cook County in south central Georgia...
  Northwestern Lowndes County in south central Georgia...
  Northeastern Brooks County in south central Georgia...

* Until 515 PM EDT.
    
* At 446 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Hahira, or 9 miles northwest of Valdosta, moving
  north at 15 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hahira around 505 PM EDT.
  Sparks around 515 PM EDT.

Other locations impacted by this tornadic thunderstorm include Cook
Co A/P, Barney, I-75 At Exit 29, Greggs, Pine Valley, Morven and
Cecil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3088 8337 3090 8353 3112 8356 3114 8356
      3116 8354 3114 8331 3112 8332 3111 8332
      3107 8330 3107 8328 3103 8329 3102 8328
TIME...MOT...LOC 2046Z 186DEG 15KT 3093 8344 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

42-DVD
1 follow-up statement
190 
WWUS52 KTAE 162047
SVSTAE

Severe Weather Statement
National Weather Service Tallahassee FL
447 PM EDT Wed Sep 16 2020

GAC027-075-185-162115-
/O.CON.KTAE.TO.W.0073.000000T0000Z-200916T2115Z/
Cook GA-Lowndes GA-Brooks GA-
447 PM EDT Wed Sep 16 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EDT FOR SOUTHERN
COOK...NORTHWESTERN LOWNDES AND NORTHEASTERN BROOKS COUNTIES...
        
At 447 PM EDT, a confirmed tornado was located near Hahira, or 9
miles northwest of Valdosta, moving north at 15 mph.

HAZARD...Damaging tornado.

SOURCE...Radar confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornado will be near...
  Hahira around 505 PM EDT.
  Sparks around 515 PM EDT.

Other locations impacted by this tornadic thunderstorm include Cook
Co A/P, Barney, I-75 At Exit 29, Greggs, Pine Valley, Morven and
Cecil.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 3088 8337 3090 8353 3112 8356 3114 8356
      3116 8354 3114 8331 3112 8332 3111 8332
      3107 8330 3107 8328 3103 8329 3102 8328
TIME...MOT...LOC 2047Z 186DEG 15KT 3094 8344 

TORNADO...OBSERVED
HAIL...0.00IN

$$

42-DVD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Sep 16, 4:03 PM EDT, 44 minutes earlier.

Area forecast discussion, Sep 16, 4:03 PM EDT, 44 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
403 PM EDT Wed Sep 16 2020

.NEAR [Through Thursday]...

The track of Sally will move to the northeast across southeast
Alabama tonight and then across central Georgia on Thursday. While
Sally will continue to weaken at it moves further inland, we will
still experience impacts across our forecast area. The main impacts
tonight will be possible tropical storm force winds, mainly in gusts
for the zones still under tropical storm warnings. Isolated
tornadoes in the rain bands will also be possible and the threat has
been expanded further eastward to include all counties in our CWA
until 7 pm EDT.

However, the greatest concern for tonight and on Thursday will be
ongoing flooding with the threat for additional flooding from very
heavy downpours. A Flash Flood Watch continues in effect for most of
the western half of our GA zones, SE AL, and our Florida counties
from Leon and Wakulla westward through Thursday morning. For a
list of active watches, warnings, and advisories, please scroll to
the bottom of this discussion product. PoPs will be likely to
categorical (70-90%) tonight and Thursday but will begin to taper
off from west to east during the day on Thursday.

.SHORT TERM [Thursday Night Through Friday Night]...

The remnants of Sally will pick up forward speed and get absorbed
in a cold front as it passes through the Carolina's on Friday. This
front is forecast to move into at least the northern portion of our
CWA Friday/Friday night with rain chances diminishing from north to
south.

.LONG TERM [Saturday Through Wednesday]...

The aforementioned cold front is forecast to continue to press
southward and through our forecast area by Saturday with a cooler
fall like airmass filtering in from behind. However, rain chances may
continue as models show an overrunning event setting up with
northeast flow in the lower levels and southwest winds aloft.
Highs through the period will mostly be in the 70s with lows
dropping into the upper 50s to lower 60s Sunday night into early
next week.

&&

.AVIATION...
[Through 18Z Thursday]

Outer bands from Hurricane Sally are currently impacting DHN & TLH
with +RA, while ECP is seeing SHRA. The eastern band will
approach ABY and VLD over the next couple hrs, while ECP is seeing
lighter rain. The western band likely affects TLH & ABY later
this afternoon. As Sally continues tracking NNE, the heaviest rain
should shift to the northern terminals. Strongest winds will be
at DHN (possibly sustained at 30 kts from 0-6Z). MVFR conds, on/off
RA, and gusty winds are forecast, with IFR cigs/vsbys within bands.

&&

.MARINE...

Hurricane Sally has moved inland but continues to generate
dangerous seas across the northeast Gulf of Mexico. Winds will
gradually diminish but seas will likely remain elevated at
advisory levels across the western waters through Thursday night.
Winds and seas are expected to be below headline criteria Friday
through Saturday before ramping up to at least cautionary levels
by Sunday as the gradient tightens up across the waters behind a
cold front.

&&

.FIRE WEATHER...

No fire weather concerns.

&&

.HYDROLOGY...

With widespread rains from Hurricane Sally, many of our rivers
will likely rise towards flood stage through this week and into
next week. Currently, warnings are issued for the Choctawhatchee
at Bruce, Pea at Ariton and Shoal at Mossy Head. Expect more rises
into flood in these basins and additional basins with time.

Upgraded the coastal flood advisory to a storm surge warning for
2-4 ft surge at the coast in Walton and Bay counties. Further
along the coast, no changes needed with 1-3 feet still expected.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  85  71  83  69 /  90  80  40  40  10
Panama City   76  84  73  84  72 /  90  70  40  30  20
Dothan        71  80  68  80  67 /  90  80  40  30  10
Albany        73  82  71  80  69 /  90  90  40  40  10
Valdosta      73  84  71  82  69 /  70  90  40  40  10
Cross City    74  86  74  85  71 /  70  80  50  50  20
Apalachicola  77  85  74  84  72 /  90  80  40  40  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 8 PM EDT Thursday for Coastal Dixie-
     Coastal Franklin-Coastal Wakulla.

     Flash Flood Watch through Thursday morning for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Wakulla-Gadsden-Holmes-Inland Bay-Inland Franklin-Inland
     Gulf-Inland Wakulla-Jackson-Leon-Liberty-North Walton-South
     Walton-Washington.

     Tropical Storm Warning for Calhoun-Central Walton-Coastal Bay-
     Coastal Gulf-Holmes-Inland Bay-Inland Gulf-Jackson-North
     Walton-South Walton-Washington.

     High Rip Current Risk through Thursday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Storm Surge Warning for South Walton.

     High Surf Advisory until 2 AM EDT /1 AM CDT/ Thursday for
     Coastal Bay-Coastal Gulf-South Walton.

     Coastal Flood Advisory until 2 PM EDT /1 PM CDT/ Thursday for
     Coastal Bay-Coastal Gulf.

     Coastal Flood Warning until 2 PM EDT Thursday for Coastal
     Jefferson-Coastal Taylor.

     Coastal Flood Advisory from 2 PM to 8 PM EDT Thursday for
     Coastal Jefferson-Coastal Taylor.

GA...Flash Flood Watch through Thursday morning for Baker-Calhoun-
     Clay-Decatur-Dougherty-Early-Grady-Lee-Miller-Mitchell-
     Quitman-Randolph-Seminole-Terrell.

AL...Flash Flood Watch through Thursday morning for Coffee-Dale-
     Geneva-Henry-Houston.

     Tropical Storm Warning for Coffee-Dale-Geneva-Henry-Houston.

GM...Flash Flood Watch through Thursday morning for Coastal Waters
     From Ochlockonee River to Apalachicola Fl out to 20 Nm-
     Coastal waters from Mexico Beach to Apalachicola FL out 20
     NM-Coastal waters from Mexico Beach to Okaloosa Walton
     County Line FL out 20 NM.

     Tropical Storm Warning for Coastal Waters From Ochlockonee River
     to Apalachicola Fl out to 20 Nm-Coastal waters from Mexico
     Beach to Apalachicola FL out 20 NM-Coastal waters from
     Mexico Beach to Okaloosa Walton County Line FL out 20 NM-
     Waters from Suwannee River to Apalachicola FL from 20 to 60
     NM-Waters from Apalachicola to Mexico Beach FL from 20 to
     60 NM-Waters from Mexico Beach to Okaloosa Walton County
     Line FL from 20 to 60 NM.

     Small Craft Advisory until 2 PM EDT Thursday for Apalachee Bay
     or Coastal Waters From Keaton Beach to Ochlockonee River FL
     out to 20 Nm-Coastal waters from Suwannee River to Keaton
     Beach FL out 20 NM.

&&

NEAR TERM...Barry
SHORT TERM...Barry
LONG TERM...Barry
AVIATION...IG
MARINE...Barry
FIRE WEATHER...Barry
HYDROLOGY...Barry

In the hours before

Local storm report, Sep 16, 4:07 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
407 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     TSTM WND DMG     TALLAHASSEE COMM COLLEG 30.45N 84.35W
09/16/2020                   LEON               FL   EMERGENCY MNGR

            REPORT OF TREE DOWN NEAR BAYBERRY DR.

&&

RH
Local storm report, Sep 16, 4:15 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
415 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     TSTM WND DMG     2 SSE APALACHEE REGIONA 30.40N 84.14W
09/16/2020                   LEON               FL   EMERGENCY MNGR

            REPORT OF TREE ON POWER LINES NEAR LOUVINIA
            DR.

&&

RH
Local storm report, Sep 16, 4:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
439 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     FLASH FLOOD      2 NW TULLY              30.13N 84.41W
09/16/2020                   WAKULLA            FL   PUBLIC

            REPORT OF IMPASSIBLE ROADS DUE TO FLOODING
            AT LAWHORN MILL RD AND EMMETT WHALEY RD.

&&

RH
Local storm report, Sep 16, 4:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
441 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     FLASH FLOOD      TENDIL CROSSING         30.97N 85.58W
09/16/2020                   HOLMES             FL   DEPT OF HIGHWAYS

            REPORT OF ROADS FLOODED AT CR 173 AND SR 2.

&&

RH
Local storm report, Sep 16, 4:43 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
443 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      4 W HOLMES COUNTY AIRPO 30.85N 85.67W
09/16/2020                   HOLMES             FL   DEPT OF HIGHWAYS

            REPORT OF WATER ACROSS ROADWAY ON N SR 79
            AND MOUNT OLIVE RD.

&&

RH
Local storm report, Sep 16, 4:46 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 PM EDT WED SEP 16 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      1 N HOLMES COUNTY AIRPO 30.85N 85.60W
09/16/2020                   HOLMES             FL   DEPT OF HIGHWAYS

            REPORT OF WATER ACROSS ROADWAY AT SR-162 AND
            TRI COUNTY AIRPORT RD.

&&

RH

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 16, 12:06 PM EDTFlash Flood Warning Considerable damage threatTAEDecatur, Seminole16 hr
Sep 16, 12:25 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady95 min
Sep 16, 2:05 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady, Mitchell, Thomas55 min
Sep 16, 2:29 PM EDTFlash Flood WarningTAEBaker, Calhoun, Clay, Dougherty, Early, Lee and 5 more12 hr
Sep 16, 3:43 PM EDTFlash Flood WarningTAEGrady, Thomas8 hr
Sep 16, 4:06 PM EDTFlash Flood WarningTAEColquitt, Worth11 hr
Sep 16, 4:15 PM EDTTornado WarningTAEBrooks, Thomas30 min
Sep 16, 4:33 PM EDTTornado WarningTAEColquitt, Cook27 min
Sep 16, 4:52 PM EDTTornado WarningTAEColquitt53 min
Sep 16, 5:04 PM EDTTornado WarningTAEBrooks, Colquitt, Thomas41 min
Sep 16, 5:17 PM EDTTornado WarningTAEWorth28 min
Sep 16, 5:19 PM EDTFlash Flood WarningTAEBen Hill, Berrien, Cook, Irwin, Tift, Turner10 hr

Nearby

Tornado Warnings in Georgia, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.